The Perfect Botox/Dysport – is there such a thing?

[ad_1]

Hi – I am 50 years old (female) and I got Botox for the first time in November 2022, about 9/10 weeks ago. The injector did my forehead, between my eyes, and crow’s feet. Approximately 2 weeks later, maybe slightly less, under my eyes (a bit lower though, closer to the top of my cheek) became quite puffy (and very noticeable) and it has remained that way ever since. This is an area where I have never had any puffiness or swelling before – totally bizarre and horrible! The swelling has decreased slowly over time, so it has been improving, to the point where a few days ago I thought they were almost gone. However, I had an RF Secret treatment on my face and neck just 2 days ago (for other reasons, not for the bags) – and now they appear a bit worse. Help! I have been so hopeful that they would go away given they have been improving, and I was assuming once the Botox wears off, they will go away too. But now I am fearful they won’t! Last question – would this likely have been a mistake on the injector’s part, or would it simply be my reaction to Botox (meaning I should not do it again). I was VERY happy with the forehead/between the eyes results (but interestingly did not notice a big change on the crow’s feet). Thank you! D.

I think D’s question is a perfect example of this.  And… I had a friend/colleague do mine recently and developed some new, fixable forehead lines two weeks later. This is a common problem and even when your provider makes detailed maps in your chart, it can be great one time and different (a little the next)…..why?  How can we all get it to be more consistent.

It’s important to understand though that the first few times with a new injector will always be a learning curve and conversation between the two of you. It’s really a dialogue about what you’d like, what they see, and their skill sets. 🙂

Just an FYI, the RF causes it’s own temporary slight puffiness, which may have made it worse.

Why it might not be what you wanted:

  • Provider might not have understood the look you wanted. Just a miscommunication.
  • It may have been hard for you to express exactly what you wanted – your expectations. 🙂
  • Provider may have limited skills and do sort of  “generic” Botox/Dysport treatments, or not paying enough attention while injecting.
  • Provider may have over or underestimated the amount needed for these really quite tiny muscles of the facial expression. This happens more often early on while they are “learning” your face.
  • Providers “eye” for this kind of work may just not be good. Pretty much anyone can learn certain injection skills, but the aesthetic eye and a sense of the way our muscles on the face work differently is not always teachable, in my experience at least.
  • Other things that can affect it: blood thinners causing more bruising, not following the after instructions well, etc.

The most common problems and why:

  1. Puffy under the eyes after Botox/Dysport. Most often found in those who have a slight tendency to this anyway. The muscles around the eyes drive lymphatic drainage when they don’t contract that fluid accumulates under the eye. Some patients can’t really use any or much Botox/Dysport around the eyes if prone to that. It will correct, but slowly; usually 3–6 months it usually wears off. It can be done again with a different technique, if you have the right provider to see if that corrects it.
  2. Wonky forehead lines and “Spock brows”.  This is most often due to uneven distribution or “take” on the large, sheet-like, frontalis muscle of the forehead. It’s easy to correct and usually done at no charge; if the problem isn’t that too much was injected.
  3. Weird or altered smiles. This is usually due to too much done in the lower face or not a good assessment of the muscles there. We are often NOT completely symmetric in our muscle development in our lower faces and if the provider doesn’t take that into account while deciding how much to put where, it can look odd. Teeth, implants or lack of them, teeth pulled as a child, etc. affect this as we age also.

 

Hope this helps,

Dr. Brandith Irwin, MD
Founder of SkinTour & MadisonMD Skincare
Follow my skin tips and travels on Instagram!

Facebook
Twitter
LinkedIn
WhatsApp
Email